Booster vaccine side effects: New symptom reported after third dose – it's a 'feeling'


The rise of the omicron variant has intensified widespread attention on vaccination rates. But uptake of the booster shot has been inconsistent with that of previous programmes. While some may see unwanted aftereffects as a deterrent, those reported after the booster are said to be milder. Now a recent analysis has revealed widespread reports of dehydration or extra thirst after the immunisation top-up.

The most common side effects to date are pain, redness, or swelling at the site of injection, but reports suggest thirst may be becoming a common occurrence too.

LaTasha Perskin, a family physician in Washington, told Huffington Post: “People have different symptoms when they get their immunisations, but I have heard of people feeling a little bit thirsty.

“That’s not an uncommon symptom.”

Several explanations have been put forward to bear out these claims.

READ MORE: Expert’s stark warning over ‘wave of neurological illness’ to follow Covid infections

Some researchers have suggested that thirst may not result from the vaccine itself but rather from feelings of nervousness that may precede vaccination.

Natasha Bhuyan, physical at primary care US-based practice One Medical, said: “If someone is nervous about the vaccine, that can cause dry mouth, as anxiety is linked to drug mouth.”

Doctor Vivek Cherian, told Bustle: “A fairly common side effect after getting vaccinated is developing a fever, which can lead to fluid loss and dehydration via sweating.”

Other doctors responded to the statement saying they had never heard of such reports.

DON’T MISS: 

Doctor Sarah Jarvis, GP and Clinical Director of patientacess.com, told the Sun, “I definitely haven’t heard anyone complain of this, nor have I seen any research which suggests this is the case.”

But the symptom remains rare, with experts saying excess thirst should not fan concerns.

The reports come as the Centre for Disease Controls and Prevention has said it strongly recommends topping up immunity as the Omicron variant gains ground in the US.

Health professionals hope the booster shot will help curtail the spread of the new strain, as well as hospitalisation and infection rates.

Some people in the UK are being offered a third shot of the Pfizer/BioNTech of Moderna to boost their defences.

Recent reports published by the CDC have cited fatigue, headaches and injection site as the three most common adverse reactions after the booster.

In rarer instances, some have reported having general pain that makes daily activities “difficult or impossible.”

But all side effects have been described as generally mild or well-tolerated, with only a few reporting severe adverse reactions.

Other reports of side effects describe joint pain, chills, diarrhoea, vomiting and fever after the booster shot.

But experts believe these symptoms may serve as confirmation that the vaccine has successfully elicited an immune response.

The more robust the immune system, the “more side effects you’re going to have,” explained Melanie Swift, co-chair of Mayo Clinic COVID-19 Vaccine Allocation and Distribution workgroup.

Data gathered during Pfizer’s trial show flu-like symptoms are less like to occur in adults over the age of 65, which could be put down to dwindling immune systems in older populations.



Leave a Reply

Your email address will not be published.